Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Gaylord, MI

April 18, 2002Cheboygan County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2002, 4:56 PM EDT for Cheboygan County, Otsego County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 4:56 PM EDT (20:56 UTC)
Expired
Apr 18, 2002, 5:45 PM EDT
In force
49 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Cheboygan County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2534 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 182056
SVRAPN
MIC031-137-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHEAST LOWER MICHIGAN
  OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 545 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES NORTH OF GAYLORD...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  AFTON AROUND 515 PM EDT
  TOWER AROUND 530 PM EDT
  
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4524 8425 4520 8432 4520 8436 4518 8437
          4506 8460 4520 8473 4554 8424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:50 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 18, 3:50 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU APR 18 2002

SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING
E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER
ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER...
NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH
SMALL RISK FOR LIGHT SHOWERS FRI NIGHT.

TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS
FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS
NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS
FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS
BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO
SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING
WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP
ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG
AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS
AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE
LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A
HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE...
WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS
EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING
(TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT.

FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME
DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE
DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED
AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT
FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING
THE AFTERNOON.

FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY
SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME
850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID
LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH
A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF
TVC/APN LINE.

SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST
EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY
SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY...
ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT
LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL
KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED.

MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE
ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A
RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL
TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP
AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES
REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR
SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE
IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL
PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR...
WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR.

.APX...NONE.

SMITH

In the hours before

Local storm report, Apr 18, 12:04 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1204 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    PETOSKEY                  MI   .75 INCH HAIL REPORTED BY
04/18/02   EMMET                          LAW ENFORCEMENT

1100 AM    MANCELONA                 MI   WIND DAMAGE
04/18/02   ANTRIM                         2 TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT

DNV
Local storm report, Apr 18, 1:04 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
104 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 AM                                   WIND DAMAGE
04/18/02    BENZIE                   MI   LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND POWER
                                          LINES DOWN ACROSS THE COUNTY.

1026 AM    KINGSLEY                  MI   WIND DAMAGE
04/18/02   GRAND TRAVERSE                 LAW ENFORCEMENT REPORTED
                                          ROOF BLOWN OFF BUILDING.

1042 AM    KALKASKA                  MI   WIND DAMAGE
04/18/02   KALKASKA                       LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN.

DNV
Special weather statement, Apr 18, 1:50 PM EDT, 3 hours 6 minutes before
MIZ008-015>036-041-042-190000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
251 PM EDT THU APR 18 2002

...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT...

* THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

* HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS
  AND POSSIBLE TORNADOES.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH EARLY TONIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN
Special weather statement, Apr 18, 2:51 PM EDT, 2 hours 5 minutes before
MIZ008-015>036-041-042-190000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
251 PM EDT THU APR 18 2002

...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT...

* THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

* HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS
  AND POSSIBLE TORNADOES.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH EARLY TONIGHT.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN
Local storm report, Apr 18, 3:41 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
341 PM EDT THU APR 18 2002

A LINE OF THUNDERSTORMS RACED FROM WEST TO EAST ACROSS NORTHERN
MICHIGAN DURING THE MID AND LATE MORNING HOURS. THIS LINE OF STORMS
PRODUCED SCATTERED REPORTS OF SEVERE WIND GUSTS AND WIND DAMAGE. IN
ADDITION...ISOLATED LARGE HAIL REPORTS WERE ALSO RECEIVED.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    MANISTEE                  MI   WIND DAMAGE
04/18/02   MANISTEE                       TRAINED SPOTTER REPORTED
                                          TREES DOWN AND POWER
                                          LINES.

1015 AM    KALEVA                    MI   58 MPH TSTM WIND GUST
04/18/02   MANISTEE

1030 AM    KEWADIN                   MI   60 MPH TSTM WIND GUST
04/18/02   ANTRIM

1030 AM    1 E IRONTON               MI   .75 INCH HAIL
04/18/02   CHARLEVOIX

1030 AM    9 SSW GAYLORD             MI   58 MPH TSTM WIND GUST
04/18/02   OTSEGO

1040 AM    PETOSKEY                  MI   .75 INCH HAIL
04/18/02   EMMET

1100 AM    MANCELONA                 MI   WIND DAMAGE
04/18/02   ANTRIM                         LAW ENFORCEMENT REPORTED 2
                                          TREES DOWN.

1010 AM    FRANKFORT                 MI   WIND DAMAGE
04/18/02   BENZIE                         LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN ACROSS
                                          THE COUNTY.

1026 AM    KINGSLEY                  MI   WIND DAMAGE
04/18/02   GRAND TRAVERSE                 LAW ENFORCEMENT REPORTED
                                          ROOF BLOWN OFF BUILDING.

1042 AM    KALKASKA                  MI   WIND DAMAGE
04/18/02   KALKASKA                       LAW ENFORCEMENT REPORTED
                                          SEVERAL TREES AND
                                          POWER LINES DOWN.

1125 AM    VIENNA                    MI   WIND DAMAGE
04/18/02   MONTMORENCY                    TRAINED SPOTTER REPORTED
                                          TREES AND POWER LINES
                                          DOWN.

1125 AM    FREDERIC                  MI   WIND DAMAGE
04/18/02   CRAWFORD                       NUMEROUS TREES DOWN.

DNV/BAK
Local storm report, Apr 18, 4:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

354 PM    FREDERIC                  MI   .75 INCH HAIL
04/18/02  CRAWFORD

430 PM    VIENNA                    MI   1.75 INCH HAIL
04/18/02  MONTMORENCY

CJC/DNV

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:40 AM EDTSevere Thunderstorm WarningAPXCharlevoix50 min
Apr 18, 10:04 AM EDTSevere Thunderstorm WarningAPXBenzie, Manistee26 min
Apr 18, 10:16 AM EDTSpecial Marine WarningAPX59 min
Apr 18, 10:16 AM EDTSpecial Marine WarningAPX59 min
Apr 18, 10:18 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford42 min
Apr 18, 10:23 AM EDTSevere Thunderstorm WarningAPXEmmet52 min
Apr 18, 10:24 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford36 min
Apr 18, 10:47 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Kalkaska, Missaukee43 min
Apr 18, 10:57 AM EDTSevere Thunderstorm WarningAPXCrawford, Otsego48 min
Apr 18, 11:10 AM EDTSpecial Marine WarningAPX95 min
Apr 18, 11:21 AM EDTSevere Thunderstorm WarningAPXMontmorency, Oscoda39 min
Apr 18, 11:54 AM EDTSpecial Marine WarningAPX51 min
Apr 18, 1:07 PM EDTSpecial Marine WarningAPX38 min
Apr 18, 3:35 PM EDTSevere Thunderstorm WarningAPXKalkaska40 min
Apr 18, 3:51 PM EDTSevere Thunderstorm WarningAPXCrawford39 min
Apr 18, 4:15 PM EDTSevere Thunderstorm WarningAPXOtsego45 min
Apr 18, 4:21 PM EDTSevere Thunderstorm WarningAPXMontmorency39 min
Apr 18, 4:54 PM EDTSevere Thunderstorm WarningAPXAlpena36 min
Apr 18, 5:25 PM EDTSpecial Marine WarningAPX80 min
Apr 18, 5:25 PM EDTSevere Thunderstorm WarningAPXPresque Isle35 min
Apr 18, 6:51 PM EDTSpecial Marine WarningAPX54 min
Apr 18, 7:10 PM EDTSpecial Marine WarningAPX80 min
Apr 18, 7:10 PM EDTSpecial Marine WarningAPX80 min
Apr 18, 7:43 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee47 min
Apr 18, 7:53 PM EDTSpecial Marine WarningAPX82 min
Apr 18, 7:53 PM EDTSpecial Marine WarningAPX82 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.